- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
A 40–year–old man is given an intravenous injection of penicillin for pneumonia. A few minutes later, he is found with profound hypotension, is dyspnoeic with wheezing and has an urticarial rash.
(a) What has happened to this patient?
The patient is suffering from anaphylactic shock.
(b) What mechanisms are involved?
Anaphylaxis is a type I allergic reaction (Chapter 46) in which the drug interacts with IgE fixed to mast cells and basophils causing the release of histamine, leukotrienes and other mediators. Histamine causes vasodilatation and hypotension and increases the permeability of capillaries. Leakage of plasma from the capillaries causes swelling of the soft tissues (angio-oedema), and if the larynx is involved the swelling may be life-threatening. Histamine also impairs respiration by causing bronchoconstriction.
(c) Outline the appropriate treatment of this patient.
Treatment must be prompt. Epinephrine (adrenaline) is given by intramuscular or slow intravenous injection to raise the blood pressure and dilate the bronchi. Oxygen is given to reduce hypoxia. Following the epinephrine, an H1-antihistamine (e.g. chlorphenamine) and hydrocortisone are administered by intramuscular or intravenous injection. The hydrocortisone reduces vascular permeability and suppresses any further response to the antigen–antibody reaction. Hydrocortisone takes several hours to act (Chapter 33). In severe anaphylaxis, the leaky capillaries lead to a reduction of circulating volume and the rapid infusion of plasma substitute is necessary.
Penicillins account for 75% of anaphylactic reactions to drugs. Other agents especially associated with anaphylaxis include other antibacterials, vaccines, blood products, NSAIDs and heparin. Anaphylaxis, especially in atopic individuals, may be caused by insect stings and certain foods, e.g. fish, cow’s milk, eggs and peanuts.